advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Michigan, USA:

I am 16, have had type 1 diabetes for three years, and my hemoglobin A1c is 8%. My average sugar for breakfast, lunch, and bedtime is 140 mg/dl [7.8 mmol/L], which I'm content with, but it averages 240 mg/dl [13.3 mmol/L] at dinnertime, often going above 300 mg/dl [16.7 mmol/L]. I'm on three shots daily (significant amounts each time), and, if I increase the lunch time Humalog shot, I tend to run low around 3:00 pm.

My doctor is not very supportive. He is willing to let me run high (and is satisfied with it) for fear of hypoglycemia. However, I'm very good at telling when I'm low and am willing to deal with a low once in a while in order to bring my dinner time sugars down and thus maintain better control. Any suggestions?

Answer:

You didn't mention the other insulin. I'm certain you must be on some. Maybe the NPH and the Humalog are reaching a peak together. If you are on Ultralente, then that is less likely.

Maybe you need a touch of Humalog in the afternoon. Check your glucose and figure out how much a unit of H lowers your glucose without a meal. (50 mg/dl [2.7 mmol/L]is a good guess, but I have 16 year olds who go down 30 to 90 mg/dl [1.2 to 5 mmol/L] after a unit of H. You didn't mention the dinner hour and maybe it is late enough that the insulins are not working; and then an afternoon dose of H might be most useful.

If you are willing to take more H, then I expect you can make it better. You can do better, so keep trying.

LD

DTQ-20010417160022A
Original posting 25 Apr 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.